In case you missed it, a medical report linked cannabidiol (CBD) use to a case of Steven Johnson Syndrome that unfortunately led to the death of a 56-year-old woman.
Did CBD really cause this death? And, if this is true, why haven’t we heard of other similar cases?
What Caused This Case Of SJS-TEN?
Steven Johnson syndrome (SJS) is a disorder that affects the skin and mucous membranes as a result of a severe reaction to some medications. It is a medical emergency that will usually require urgent hospitalization to care for wounds, control pain, and prevent complications. When more than 30% of the skin is involved the condition is referred to as toxic epidermal necrolysis (SJS-TEN). Medications that are known to trigger SJS-TEN include allopurinol, sulfamethoxazole, nevirapine, oxicam, lamotrigine, and carbamazepine among others.
Sadly, the patient in this report died one month after going into septic shock resulting from SJS-TENS complications.
This woman had been using different CBD products for a while with no adverse reactions. It is only when she switched to a new liposomal CBD product that things went south.
Seeing that she had used CBD before, it is highly unlikely that the SJS was triggered by CBD alone, all factors remaining constant. The physicians in the report notes that “involvement of other ingredients in this non-FDA regulated product could be the causative agent.”
Unfortunately, chemical analysis of the CBD was not performed. This means that it is not possible to pinpoint if there was an ingredient or possible toxin in the CBD oil she took that could have triggered the SJS-TEN.
It is also important to note that this woman was on other medications. That noted, it is highly unlikely that these drugs alone triggered the SJS because she had also been using them safely for years.
Does This Mean CBD Is Unsafe?
Various reports have indicated that CBD is safe for human consumption, even when used in high doses.
According to the World Health Organization, “CBD is generally well tolerated with a good safety profile. Reported adverse effects may be as a result of drug-drug interactions between CBD and patients’ existing medications.”
These drug-drug interactions are caused by cytochrome P450. This metabolic pathway is responsible for breaking down CBD and a long list of other medications. Thus, CBD can affect the way other medications are broken down and absorbed when taken together.
Thoughts About This Case
Three possible theories (and possibly more) could explain this patient’s outcome:
- Ingredients or contaminants in the liposomal CBD product could have triggered SJS-TEN (this is unknown because the tests were not performed or made available)
- Adverse drug interactions linked to the CBD product could have contributed to SJS-TEN
- A combination of ingredients/contaminants in the CBD product and medication interactions, as well as underlying conditions, all could have all a role
We can draw two major lessons from this unfortunate case:
- The first is that it is important to scrutinize the ingredient list AND third party testing results before purchasing any CBD product. Always make sure to check the Certificate of Analysis. If the company does not provide one, then purchase another product that has all results available, including pesticide and toxin levels.
- The second is to inform your physician if you are taking any cannabis or CBD products. Not only can your doctor or pharmacist advise you about medication interactions, they may be able to help you better manage your treatment as a whole.
Only with greater research–which means rigorous clinical trials–will be have a better understanding of all of the potential benefits and possible risks associated with cannabinoids. However, there is no need to panic over this case. Do your research and remain an informed consumer.
Image Credit: Lynn Neo
Image Source: https://pixabay.com/illustrations/question-speech-bubbles-speech-1828268/
- Yin H, et al. Commercial cannabinoid oil-induced Stevens-Johnson Syndrome. Hindawi. 2020.